Indiana, 2018Flood in Indiana, May 16, 2018
May 16, 2018 · NWS IND · 1 event in 1 county or zone
A very slow moving and isolated thunderstorm dumped a copious amount of rain over a localized area that led to some water over a road in Knox County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very slow moving and isolated thunderstorm dumped a copious amount of rain over a localized area that led to some water over a road in Knox County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 16, 12:48 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, May 16, 12:48 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
148 PM EDT Wed May 16 2018
.UPDATE...
The LONG TERM Section has been updated below.
&&
.SYNOPSIS...
Issued at 345 AM EDT Wed May 16 2018
Periodic chances for showers and storms and largely above normal
temperatures remain in the forecast as an active summer like
pattern continues across central Indiana.
&&
.NEAR TERM /Today/...
Issued at 345 AM EDT Wed May 16 2018
The quasistationary front has drifted down to near the Ohio River
in the last 24 hours or so and will likely remain in the region
today as weak waves move along the boundary. This will continue to
necessitate low chances for storms mainly across central and
southern portions of the area today, with chances maximized
nearest the boundary across the south at peak heating this
afternoon. Severe storms are not expected.
Consensus temperatures generally appeared reasonable and were
accepted with only minor tweaks. Should see cooler but still above
normal readings across central Indiana today.
&&
.SHORT TERM /Tonight through Friday Night/...
Issued at 345 AM EDT Wed May 16 2018
Will continue to need low chances for storms across the far south
tonight as the boundary lingers and a messy and subtle convective
environment remains. Chances will drift back northward and
increase gradually Thursday into Friday as a closed upper level
low slowly pushes into the region. This will likely be in the form
of showers with some embedded thunder at times.
Consensus temperatures were acceptable and only required minor
tweaks. Coolest day of the forecast will likely be Friday with the
upper low directly overhead.
&&
.LONG TERM (Saturday night through Wednesday)...
Issued at 149 PM EDT Wed May 16 2018
Forecast confidence is generally high. There is more uncertainty
Monday than at other times.
Mostly the models agree well. The exception is Monday when the
European system is cooler for Indiana than the GFS. Because of
this, potential forecast errors are 1-3 degrees most times, but
up to 5 degrees Monday.
The models concur about a chance of rain most of the period as a
front lingers near the Hoosier State. Really definite rain
forecasts for a given time may not be possible more than a day in
advance.
&&
.AVIATION /Discussion for the 16/1800z TAF Issuance/...
Issued at 122 PM EDT Wed May 16 2018
Some borderline VFR/MVFR CU has developed across portions of
central Indiana...mainly affecting IND/HUF/BMG. Expect these
ceilings to rise slightly as we go deeper into the afternoon.
Utilized a TEMPO to account for the potential movement of ceilings
into separate nearby categories. Otherwise...convection near BMG
may dip ceilings and vsbys into the MVFR realm...potentially
IFR/LIFR if a stronger storm with heavier rainfall develops
overhead. Dry conditions are expected over the other TAF sites.
Winds remain generally out of the northeast at less than 10 kts.
Expect this trend to continue into tonight and Thursday.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM....JK
AVIATION...MRD
Hazardous weather outlook, May 16, 4:06 AM EST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
506 AM EDT Wed May 16 2018
INZ021-028>031-035>049-051>057-060>065-067>072-170915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
506 AM EDT Wed May 16 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Isolated thunderstorms over southern portions of central
Indiana.
Hazards: Lightning and brief heavy rainfall.
Timing: This afternoon and evening
Discussion: A few thunderstorms are possible this afternoon across
the southern portions of central Indiana. Severe weather is not
expected today or tonight. Primary hazard will be lightning and brief
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Outlook: There will be chances for rain and thunderstorms every day
across central Indiana, but severe weather is not expected. Frequent
lightning and heavy rain are the main threats.
Discussion: A nearly stationary boundary will slowly meander across
the state through the rest of the week into the weekend bringing
chances for rain showers and thunderstorms. A frontal system is
expected to move through late Sunday into Monday bringing additional
chances for rain and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Flood, Knox
- When
- May 16, 2:28 PM EST to 4:30 PM EST
- Where
- Knox County, 0.6 mi ESE of Emison to 0.57 mi ESE of Emison
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.796, -87.440
Water was reported to be over State Road 550 near Pierce Road due to heavy thunderstorm rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, May 16, 20181 death · 2 injured · 1 event
- Heat in Arizona, May 16 to 18, 20181 death · 1 event
- Heat in Texas, May 16, 20181 death · 1 event
- Flash Flooding and Flood in Kentucky, May 16, 2018$70,000 · 3 events
- Lightning Strike in Mississippi, May 16, 2018$30,000 · 1 event
- Flooding in West Virginia, May 16 to 21, 2018$1,000 · 13 events
- Lightning Strike in Tennessee, May 16, 20181 injured · $10,000 · 1 event
- Flooding in Virginia, May 16 to 17, 20189 events
- Hail in Texas, May 16, 20181.75 in hail · 8 events
- Heavy Rain in California, May 16 to 17, 20187 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 16, 20187 events
- Hail in Kansas, May 16 to 19, 20181.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762488.